Bald Truth Talk - Hair Loss, Hair Transplant and Hair Restoration Community  

Go Back   Bald Truth Talk - Hair Loss, Hair Transplant and Hair Restoration Community > Women's Hair Loss > Ask Geoffrey Redmond
Register Blogs FAQ Members List Calendar Mark Forums Read

Notices

 
 
Thread Tools Display Modes
Old 12-08-2008, 03:04 PM   #1
xlux
Junior Member
 
Join Date: Dec 2008
Posts: 1
Default PCOS hair loss

Hello,

a year ago I found out I had PCOS (because of increased body hair growth and scalp hair loss).

My doctor put me on Diane 35 (I'm from Europe), Minoxidil 2% and Dexamethasone 0,25 mg every evening for 3 months (DHEA-s was slightly elevated).

After 3 months my T and DHEA-s became really low, so I discontinued the dex.

The thing is that one month into starting the above mentioned treatment my hair began thinning faster than ever. I did have a slightly elevated shed during that time and I started losing a lot of short strands.

My question is - is it possible that dexamethasone have caused more harm than good as regards my hair? Why would my hair thin out quicker while on it?

Thank you in advance,

xlux
xlux is offline  
Old 12-09-2008, 01:45 PM   #2
WorkingMom
Junior Member
 
Join Date: Dec 2008
Posts: 1
Default PCOS and Hair Loss

I was diagnosed with PCOS 2 years ago only by 2 missed periods and ultrasound. My case is very mild. I have no hirsutism issues, and I'm underweight at 110 pounds and 5'5''-and I've always been thin. (I used to be a dancer) My hair used to be babyfine, then in puberty/adolescence it became wild and woolly, and finally babyfine again in my 20s. After a short course of metformin (I reacted well to 500mgs and never had to go up from there) I became pregnant and had an event free pregnancy and easily delivered my son. My hair, during pregnancy, was full and silky. But about 4-6 months after pregnancy it started falling out and sort of held steady until recently, when I switched from Ortho Tri Cyclen to YAZ. Now, I'm noticeably having hair changes with lots of thinning and my derm and I both think it's AGA, but my testosterone is only 31 (on YAZ. Before it was 56. We're waiting on free testosterone, but before when I was unmedicated it was not even 1%.) He's put me on iron because even though my iron is "normal" at 29 he'd like to see it at least double and said that might help my hair. Here are my questions:

-Aldactone has been suggested, but I think I would like another baby in the next year or so. Should I wait until after that before going on Aldactone?

-How safe is it to take Aldactone for indefinite periods of time?

-Is hair thinning in women always progressive?

Thank you for your time.
WorkingMom is offline  
Old 12-17-2008, 06:04 PM   #3
Geoffrey Redmond, MD, FACE
Medical Advisor
 
Geoffrey Redmond, MD, FACE's Avatar
 
Join Date: Oct 2008
Location: New York, NY
Posts: 59
Default

Quote:
Originally Posted by xlux View Post
Hello,

a year ago I found out I had PCOS (because of increased body hair growth and scalp hair loss).

My doctor put me on Diane 35 (I'm from Europe), Minoxidil 2% and Dexamethasone 0,25 mg every evening for 3 months (DHEA-s was slightly elevated).

After 3 months my T and DHEA-s became really low, so I discontinued the dex.

The thing is that one month into starting the above mentioned treatment my hair began thinning faster than ever. I did have a slightly elevated shed during that time and I started losing a lot of short strands.

My question is - is it possible that dexamethasone have caused more harm than good as regards my hair? Why would my hair thin out quicker while on it?

Thank you in advance,

xlux
Dexamethasone can have significant side effects so I recommend it only infrequently. It should not make hair worse but except in certain hormonal situations, dexamethasone will not help it either.
__________________
Geoffrey Redmond, MD
The Hormone Help Center of New York http://www.hormonehelpny.com/
Author, It's Your Hormones

It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.
Geoffrey Redmond, MD, FACE is offline  
 

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

» The Bald Truth
» Recent Threads
has anyone ever seen a convincing ht?
04-18-2014 06:17 AM
Last post by Mike K
Today 06:21 AM
Shedding after 5 months
04-16-2014 10:23 PM
by x33
Last post by x33
Today 04:26 AM
Biologixhair
01-09-2014 04:15 AM
by doke
Last post by Sogeking
Today 02:37 AM
» Newest Videos

Update On Hairloss 8/10/09...
My hair loss was getting worse, so I just got it cut really short now. I don't think it looks that b...


Hair Loss Remedy Myths Perpetuated Onlin...
We are sure these people mean well, but this is a prime example of why the snake oil industry thrive...


Hair Transplant | "SurgeonofNalts&q...
http://www.baldtruthtalk.comFounder of The American Hair Loss Association Spencer Kobren speaks with...


How Hair Loss Colors Our Lives | Spencer...
...


All times are GMT -7. The time now is 06:58 AM.